Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 1, NWS Austin/San Antonio, TX

January 19, 201916 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Jan 19, 2019, 3:33 AM CST for 16 counties in Texas. It took effect at Jan 19, 2019, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2019, 3:33 AM CST (09:33 UTC)
In effect from
Jan 19, 2019, 6:00 AM CST
Expired
Jan 19, 2019, 5:00 PM CST
In force
11 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 47 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS74 KEWX 190933
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
333 AM CST Sat Jan 19 2019

TXZ171>173-186-188>194-206>209-225-192300-
/O.NEW.KEWX.WI.Y.0001.190119T1200Z-190119T2300Z/
Llano-Burnet-Williamson-Kerr-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Lee-Comal-Guadalupe-Caldwell-Fayette-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, 
Giddings, New Braunfels, Seguin, Lockhart, La Grange, 
and Halletsville
333 AM CST Sat Jan 19 2019

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

The National Weather Service in Austin/San Antonio has issued a
Wind Advisory, which is in effect until 5 PM CST this afternoon. 

* WINDS...Northwest winds 20 to 30 mph with gusts to 40 mph. 
 
* IMPACTS...Loose outdoor items may be blown around. Travel will
  be difficult on northeast-southwest highways, such as Interstate
  35, for high profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes. Residents may 
wish to take action to secure trash cans, lawn furniture, and 
other lightweight outdoor objects that may be blown around in the 
strong winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Jan 18, 10:35 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 18, 10:35 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1035 PM CST Fri Jan 18 2019

.AVIATION...
Some areas of clearing along the I-35 corridor have allowed for brief
drops in visibility. Fluctuations in flight categories continue this
evening ahead of the cold frontal passage in the early morning.
Strong winds behind the front out of the northwest from 15-20kt with
gusts up to 30kts. Clear skies will prevail with FROPA.

&&

.PREV DISCUSSION... /ISSUED 509 PM CST Fri Jan 18 2019/

AVIATION...
The I-35 corridor currently under low stratus and fog. IFR conditions
are expected to continue with brief fluctuations in categories. An
approaching cold front, expected to pass through between 07Z- 09Z,
will clear out the area and bring sites to VFR. Winds behind the
front are relatively strong. Expecting winds out of the northwest
from 15-20kts with gusts as high as 30kt.

PREV DISCUSSION... /ISSUED 237 PM CST Fri Jan 18 2019/

SHORT TERM (Tonight through Saturday Night)...
Temperatures this afternoon are well below initially expected as
cloud cover and areas of moderate to even dense fog continue to
persist across portions of South Central Texas, especially along the
I-35 corridor from San Antonio to San Marcos, where visibilities are
currently only one quarter mile. The rest of the afternoon and
evening will likely maintain the status quo, although visibilities
may improve somewhat before completely clearing out following the
frontal passage. Patchy drizzle/showers will also continue for areas
along and east of the Interstate 35 corridor. The cold front will
pass through overnight tonight. Enhanced forcing for ascent from the
cold front may be able to focus more organized shower activity across
the Coastal Plains, but think the most any location may receive in
terms of accumulated rainfall would be about a tenth of an inch. Rain
chances will quickly end as the front completely passes through the
region by around 5 AM Saturday morning.

In the wake of the cold front, skies will rapidly clear with
northwesterly winds increasing. Sustained winds from late Saturday
morning through mid afternoon will likely range from 15 mph to 25
mph with gusts as high as 30 mph. This, paired with relative humidity
values below 30 percent, will yield elevated fire weather conditions
tomorrow near the Rio Grande. Highs tomorrow will be cooler than
climatological normals, ranging from the low 50s in the Hill Country
and Austin metro area to the low to mid 60s along the Rio Grande.

Winds will begin to relax to below 10 mph by late Saturday evening.
This, paired with clear skies, will allow for efficient radiational
cooling. Overnight lows will drop into the 30s, with portions of the
Hill Country likely seeing a light freeze.

LONG TERM (Sunday through Friday)...
The pattern of northwesterly flow aloft continues into Sunday, with
surface winds shifting back to southerly by Sunday afternoon. It should
be all in all a pleasant day, with sunny skies and highs ranging
from the mid 50s to low 60s. Overnight lows Sunday night into Monday
morning will be in the mid to upper 30s.

The highly amplified upper level pattern begins to flatten out by
Monday with subtle ridging building back into the region. This will
bring in warmer temperatures, with highs returning to the mid 60s for
much of the region.

By Tuesday, another upper level trough and accompanying surface cold
front begins approaching the region from the northwest. This will
lead to increased moisture and highs in the mid to upper 60s for
most of the region. This system will also be responsible for our next
chance for rain, with showers possible late Tuesday through Wednesday
afternoon. For now, have 20 to 30 percent PoPs in the forecast for
this time period. Additionally, it is worth mentioning that both the
12z GFS and the 12z ECMWF suggest at least a slight chance for
wintry precipitation in the Hill Country early Wednesday morning.
However, confidence in this is very low, so for now have maintained
all liquid precipitation. Temperatures for Wednesday will be well
below normal, with highs in the 50s and lows on Wednesday night
dropping into the mid 30s.

This system exits to the east by late Wednesday, with another re-
enforcing dry cold front moving through on Thursday. Thursday and
Friday are expected to be dry and feature mostly clear skies and
slightly cooler than normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  53  33  57  38 /  30   0   0   0   0
Austin Bergstrom Intl Airport  46  54  32  56  35 /  30   0   0   0   0
New Braunfels Muni Airport     46  57  32  57  35 /  30   0   0   0   0
Burnet Muni Airport            40  51  31  56  37 /  20   0   0   0   0
Del Rio Intl Airport           48  63  37  65  40 /   0   0   0   0   0
Georgetown Muni Airport        42  51  31  55  36 /  30   0   0   0   0
Hondo Muni Airport             46  62  33  62  36 /  10   0   0   0   0
San Marcos Muni Airport        46  55  32  56  35 /  30   0   0   0   0
La Grange - Fayette Regional   47  53  31  54  36 /  40  -    0   0   0
San Antonio Intl Airport       46  59  35  59  37 /  20   0   0   0   0
Stinson Muni Airport           48  60  35  59  37 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...Platt
Hazardous weather outlook, Jan 18, 2:34 PM CST, 12 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
234 PM CST Fri Jan 18 2019

TXZ171>173-183>194-202>209-217>225-228-192045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
234 PM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Patchy dense fog is possible this afternoon and evening along and
east of the I-35 and I-37 corridors. Visibility will be reduced to
1/4 mile or less in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

In the wake of a strong cold frontal passage, strong and gusty
northerly winds are expected on Saturday. Wind gusts of 25 to 35
mph are possible. In addition, afternoon humidities near 25
percent will create elevated fire weather conditions along the Rio
Grande.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 19, 12:11 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1211 AM CST SAT JAN 19 2019

TXZ193-194-207>209-223-225-190700-
Guadalupe TX-Caldwell TX-Lavaca TX-Bastrop TX-Fayette TX-Gonzales TX-
Lee TX-
1211 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...EASTERN
GUADALUPE...SOUTHEASTERN BASTROP...SOUTH CENTRAL LEE...NORTHEASTERN
GONZALES...FAYETTE AND NORTH CENTRAL LAVACA COUNTIES UNTIL 100 AM
CST...

At 1209 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Waelder, or 15 miles northeast of Luling, moving
east at 60 mph.

Up to Nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Luling, La Grange, Smithville, Schulenburg, Flatonia, Waelder,
Fayetteville, Round Top, Rosanky, Muldoon, Cistern, Palmeto State
Park, Upton, Brownsboro, Swiss Alp, Rutersville, Northrup, McNeil,
Waldeck and Plum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 9672 2963 9687 2961 9684 2959 9684
      2960 9777 2993 9749 3013 9700 3014 9665
      3012 9664 3004 9662 2996 9657
TIME...MOT...LOC 0609Z 259DEG 51KT 2980 9743

AAT
Special weather statement, Jan 19, 12:48 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1248 AM CST SAT JAN 19 2019

TXZ207-221-223>225-190745-
Guadalupe TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
1248 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWITT...
SOUTHEASTERN GUADALUPE...GONZALES...WESTERN LAVACA AND NORTHERN
WILSON COUNTIES UNTIL 145 AM CST...

At 1247 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Seguin, moving east at 40 mph.

Up to Nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Gonzales, Yoakum, Shiner, Stockdale, Moulton, Nixon, Elmendorf, La
Vernia, Smiley, Pandora, Cheapside, Sutherland Springs, Hochheim,
Palmeto State Park, Westhoff, Komensky, Leesville, Henkhaus, Edgar
and Terryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 9705 2920 9771 2922 9773 2920 9776
      2922 9832 2932 9824 2963 9774 2963 9702
TIME...MOT...LOC 0647Z 265DEG 37KT 2942 9792

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:11 AM CSTSpecial Weather StatementEWXFayette49 min
Jan 19, 12:48 AM CSTSpecial Weather StatementEWXGonzales57 min

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.